My mother is elderly and has recently been experiencing extreme nervousness. She has always tended to be a 'worrier', but not so much that it was incapacitating. Now it has gotten worse. Last year, there were some deaths in the family, a close friend and a family member. Shortly thereafter, she had an episode with numbness in her arm. She was given a cervical collar and sent home. The numbness subsided within a couple of weeks, but then she complained of nervousness and not being able to sleep. She saw her GP and was given a prescription to help her sleep. She was then able to sleep, but she continued to complain of nervousness, experienced appetite and weight loss and stomach upset more often than not.
All the medical tests to rule out a physical problem were done: thyroid test, CAT scan, upper and lower GI, the works. All negative. I finally looked up the prescription she's been taking for a year - and it turns out to be the generic of Xanex. In reading up on this drug and related information about anxiety disorders, it seems she may fit the profile for GAD. Obviously, I'm not a doctor, but it concerns me that she's being treated by a GP with a powerful drug that seems to be recommended for short courses of treatment only. The stomach upset and nervousness continue, but she insists the Xanex is helping her and she won't be able to sleep without it. I think she's experiencing the rebound effect of this drug and that it very well may be the wrong medication for her.
Should she be seeing a mental health professional who specializes in anxiety? Should her GP have prescribed Xanex when there appear to be other alternatives? Any advice you can give would be greatly appreciated.
First, you have to have a serious talk with your mother's GP. She has great faith in him and she isn't going to listen to you no matter how right you are. You may have to raise questions about the quality assurance board of the state medical association or some other threat before he makes an appropriate referral.
Xanex is definitely an inappropriate medication for you mother and may be making things worse. As a psychologist, I can not prescribe medication, but I certainly would want a competent psychiatrist to consider using Klonopin to 'detox' your mother from the Xanex, Effexor or Paxil for her anxiety and possibly some Remeron to help her sleep at night. Of course, the psychiatrist your mother goes to may have other ideas.
By the way, with older people you must always consider that they are receiving too many medications from too many doctors and that they are giving themselves too many over the counter medications, vitamins, etc. If she is willing, you should take a complete inventory of your mother's pill taking behavior and share that with the psychiatrist and possibly with her GP as well.
PS. Your mother is fortunate that she has a daughter who is both concerned and willing to put effort into her well-being.
This question was answered by Kenneth A. Weene. Ken Weene is a graduate of The Institute For Advance Psychological Studies at Adelphi University is a licensed psychologist practicing on Long Island, New York. His orientation is holistic and eclectic. In addition to a variety of contributions to the professional literature, Dr. Weene has published a number of poems. Before entering private practice, he directed Children, Adolescent, and Family Services for The Counseling Service of The Long Island Council of Churches. Ken's central belief is that life is a gift to be experienced, enjoyed, and celebrated. He knows that this is sometimes difficult in the face of physical, emotional, and other forms of distress and sees his goal as helping people to find their inner peace and joy in the face of stress and anguish.